Texas, 2021

Drought in Texas, January 1 to 26, 2021

January 1 to 26, 2021 · NWS AMA · 2 events in 2 counties and zones

Impacts to agriculture continued across the combined Oklahoma and Texas Panhandle through the month of January due to drought especially in the northwest, southwest and southeast. Emergence of small grain plantings was limited during the month leading to very few cattle in pasture.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Impacts to agriculture continued across the combined Oklahoma and Texas Panhandle through the month of January due to drought especially in the northwest, southwest and southeast. Emergence of small grain plantings was limited during the month leading to very few cattle in pasture. Subsoil and topsoil moisture remained short to very short at the end of the month. For the southwest Texas Panhandle the Exceptional (D4), Extreme (D3), and Severe (D2) drought conditions were creating a potential forage deficit toward the end of January. This led to increased demand and increase prices for forage silage. Wheat crop will most likely not be harvested for grain but instead farmers will most likely cash in on diverse forage options for livestock producers. Similar conditions are being felt elsewhere where drought conditions remain in D2 and above.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 31, 10:53 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Dec 31, 10:53 PM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1053 PM CST Thu Dec 31 2020

.AVIATION...
06Z TAF Cycle

VFR conditions are expected at all three TAF sites through 06Z
Saturday. Decided to leave out mention of light snow at the
Amarillo TAF site as confidence low at this time. We will continue
to monitor and update if necessary. North and northwest winds 5 to
15 knots will become 10 to 20 knots with some gusts after about
16Z to 20Z Friday and then diminish again to 5 to 15 knots after
about 00Z to 02Z Saturday.

Schneider

&&

.PREV DISCUSSION... /Issued 511 PM CST Thu Dec 31 2020/

UPDATE...The upper low that we are tracking this evening has
ejected out of Mexico and is now about 50 miles north of San
Antonio, TX. This is a favorable track for our snow chances in the
eastern Texas Panhandle, but also increases the pressure gradient
potential in the southeast Texas Panhandle as the low will track a
little closer than previously thought. Given this, have updated
PoP grids to make slight adjustments to increase them and added a
mention of patchy blowing snow as wind speeds could be 15 to 25
MPH with gusts as high as 35 MPH. Outside of those adjustments,
the rest of the forecast remains on track.

Bieda

AVIATION...00Z TAFs...An upper low to our southeast is expected
to move into Oklahoma this evening. It has brought increasing
cloud cover to the area, with CIG expected to gradually decrease
from 20k ft AGL to around 10k ft AGL. Amarillo has the best
potential to see any snowfall due to the passing disturbance, and
have maintained a 01/06Z to 01/10Z TEMPO group for light snow. As
the system pulls away from the area, and another fast moving
weather system approaches, increasing northerly winds are expected
around 15 to 25 kts with higher gusts.

Bieda

&&

.AMA Watches/Warnings/Advisories...
TX...Winter Weather Advisory until noon CST Friday for the following
     zones: Collingsworth...Donley...Gray...Hemphill...
     Lipscomb...Wheeler.

OK...None.

&&

11/14
Hazardous weather outlook, Dec 31, 1:43 PM CST, 10 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
143 PM CST Thu Dec 31 2020

OKZ001>003-TXZ001>020-317-010745-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
143 PM CST Thu Dec 31 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Snow accumulations will be possible tonight into Friday morning
across the eastern and south-central Texas Panhandle where one
to 2 inches of snowfall will be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Snow accumulations will be possible continuing on Friday morning
across the eastern Oklahoma and Texas Panhandles where one to
2 inches of snowfall will be possible. Another round of snow
could occur late Friday into early Saturday morning across the
southern Texas Panhandle, though accumulations are expected to be
minimal at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Bieda

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Gray

When
January 1, 12:00 AM CST to January 26, 11:59 PM CST
Where
Gray forecast zone
Reported by
Drought Monitor
Coordinates
35.401, -100.813 (the zone’s center; the record gives no point)

About two thirds of the county was in severe drought (D2) conditions going through the first three weeks of the month. A significant rain event produced about three quarters of inch of rain on the 24th which lead to areas of D2 improving to moderate drought (D1).

Drought, Donley

When
January 1, 12:00 AM CST to January 26, 11:59 PM CST
Where
Donley forecast zone
Reported by
Drought Monitor
Coordinates
34.965, -100.814 (the zone’s center; the record gives no point)

About a third of Donley County in the east to southeast was in severe drought (D2) conditions through the first 2 to 3 weeks of the month. A significant rain event produced about three quarters of an inch on the 24th allowing for all D2 areas to improve to Moderate Drought (D1) going into the final week of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 939976, 939977.